MAUDE Adverse Event Report: ETHICON INC. PROLENE SFT PP MSH 20X20IN 50X50CM; MESH, SURGICAL, POLYMERIC

ETHICON INC. PROLENE SFT PP MSH 20X20IN 50X50CM; MESH, SURGICAL, POLYMERIC
Catalog Number SPM3XL
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Failure of Implant (1924); Hernia (2240)
Date of Event 12/29/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure were any concomitant procedures performed? what symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? was the index hernia repair associated with this event performed on primary or recurrent hernia? what was the defect size/type/location of the hernia associated with this event? what was the mesh size and overlap? was the procedure associated with this event open or laparoscopic? closure of the defect (yes or no), use of stay sutures (how many), permanent or absorbable? the mesh fixation technique? (single or double crown; spacing between implants) were there any surgical instruments used in the placement of the mesh that might have damaged the mesh? (e.G.Graspers crimping the mesh fibers) how long after the index hernia repair was the hernia recurrence first noted? was there any triggering event prior to present recurrence? (e.G.Sneezing, coughing, strenuous activity)? how was the recurrence diagnosed? please provide the date and surgical findings from any reoperation performed.Mesh location and integrity at time of reoperation? were any deficiencies or anomalies noted with mesh device during reoperation? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? product lot number? to date it has been reported that the device will not be returned.If the device or further details are received at a later date a supplemental medwatch will be sent.H6 component code: g07002 ¿ device not returned.Photo analysis summary: this is an analysis for a photo submitted to ethicon for evaluation.During the visual analysis, the following was observed: the photos show the mesh placement.The image is not clear to determine the failure mode or the reported condition.Based on the photo review, no conclusion or root cause could be determined.Because the instrument was not returned our evaluation is limited.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.The manufacturing records could not be reviewed as the batch number is unknown.
 
Event or Problem Description
It was reported that a patient underwent a bilateral tar in 2019 and mesh was placed in the retro muscular layer.After an unknown number of years, the patient experienced 5x6cm midline recurrence due to central mesh failure.The surgeon preformed another repair and there are no complications at this point.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested and the following response was received: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure 75 yo male (bmi unknown at the time of index case in 2019).Were any concomitant procedures performed? lysis of adhesions (12 hrs case).What symptoms did the patient experience following the index surgical procedure? onset date? gradual onset of midline bulging with discomfort that started a couple of years after 2019.Other relevant patient history/concomitant medications? no.Was the index hernia repair associated with this event performed on primary or recurrent hernia? multiply recurrent hernia.What was the defect size/type/location of the hernia associated with this event? 5 cm.Wide by 6 cm long defect in the mid abdomen which contained incarcerated omental fat what was the mesh size and overlap? a 10 cm x 15 cm ventralight st was placed in an intraoperitoneal position.Was the procedure associated with this event open or laparoscopic? combined open and robotic.Closure of the defect (yes or no), use of stay sutures (how many), permanent or absorbable? yes permanent duramesh sutures running (performed open).The mesh fixation technique? (single or double crown; spacing between implants) continuous circumferential stratafix suture.Were there any surgical instruments used in the placement of the mesh that might have damaged the mesh? (e.G.Graspers crimping the mesh fibers)no.How long after the index hernia repair was the hernia recurrence first noted? 5 years.Was there any triggering event prior to present recurrence? (e.G.Sneezing, coughing, strenuous activity)? none.How was the recurrence diagnosed? symptoms, physical exam and imaging studies (ct scan).Please provide the date and surgical findings from any reoperation performed: no reoperation since the central mesh failure was repaired.Mesh location and integrity at time of reoperation? n/a.Were any deficiencies or anomalies noted with mesh device during reoperation? n/a.What is the physician¿s opinion as to the etiology of or contributing factors to this event? unclear why patient had a central mesh failure.What is the patient's current status? doing well post-operatively product lot number? unknown.

Brand Name
PROLENE SFT PP MSH 20X20IN 50X50CM
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key18572712
Report Number2210968-2024-00620
Device Sequence Number7708580
Product Code FTL
UDI-Device Identifier10705031238824
UDI-Public10705031238824
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K962530
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSPM3XL
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2023
Supplement Date Received by Manufacturer02/22/2024
Initial Report FDA Received Date01/24/2024
Supplement Report FDA Received Date02/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexMale